Diabetes Case 16

Michael is a 48-year-old gentleman with T2DM since age of 38. He has background of ischemic heart disease, mixed hyperlipidemia and hypertension. He had a delayed presentation of an inferior myocardial infarction 3 months ago. He is currently treated with Metformin XR 1g twice daily, Sitagliptin 100mg once daily, perindopril 5mg once daily, bisoprolol 2.5mg once daily Atorvastatin 80mg once daily. His most recent labs showed: 

Creatinine 1.1mg/dL (97.3umol/L), eGFR 76ml/minute/1.73m2, fasting glucose 145mg/dL (8mmol/L), HbA1C 7.6% (60mmol/mol), Albumin/creatinine 28 mg/g (normal<30mg/g), total cholesterol 150mg/dL (3.9mmol/L), with HDL-C 40mg/dL (1.04mmol/L), NT-pro-BNP 754pg/ml (normal for age <125pg/ml).  

His clinic checks showed height 172cm, weight 73kg, BMI 24.7kg/m2, BP 134/82mmHg.  

You explain to him that he has sub-optimal diabetes control and a HbA1C <7.0% should be sought.  

Question 1

Which of the following therapy interventions is most appropriate? 

A. No need to modify his medications, only reviewing and optimizing lifestyle aiming for reduction in refined carbohydrates and increase in physical activity
B. Adding Gliclazide SR 60mg before breakfast
C. Adding Dapagliflozin 10mg once daily
D. Stopping Sitagliptin and starting liraglutide starting at 0.6mg daily and increase dose weekly to 1.8mg daily
Incorrect!
Correct!
Correct Answer
C. Adding Dapagliflozin 10mg once daily

Lifestyle modifications are important and should be optimized regardless of treatment modality but should be adjunct to other therapy modifications given the importance of achieving target as soon and safe as possible. 

Gliclazide may help improve his diabetes control but will put him at risk of hypoglycemia which can be detrimental in his condition. Also, Gliclazide promotes weight gain which is better avoided in this patient.  

Switching to a GLP1RA is a reasonable option especially with the cardiovascular benefits, however, most likely GLP1RA cause nausea, at least during the initiation period and are given as SC injections which can reduce compliance.  

Given the late presentation of his inferior MI and the mild rise in NT-pro-BNP the risk of heart failure is high. Dapagliflozin, and SGLT2 inhibitor with diuretic and glucosuric properties, would suit the patient very well with proven cardiovascular benefits including heart failure, ease of intake (oral), minimal risk of hypoglycemia, and weight reduction potential. 

Lifestyle modifications are important and should be optimized regardless of treatment modality but should be adjunct to other therapy modifications given the importance of achieving target as soon and safe as possible. 

Gliclazide may help improve his diabetes control but will put him at risk of hypoglycemia which can be detrimental in his condition. Also, Gliclazide promotes weight gain which is better avoided in this patient.  

Switching to a GLP1RA is a reasonable option especially with the cardiovascular benefits, however, most likely GLP1RA cause nausea, at least during the initiation period and are given as SC injections which can reduce compliance.  

Given the late presentation of his inferior MI and the mild rise in NT-pro-BNP the risk of heart failure is high. Dapagliflozin, and SGLT2 inhibitor with diuretic and glucosuric properties, would suit the patient very well with proven cardiovascular benefits including heart failure, ease of intake (oral), minimal risk of hypoglycemia, and weight reduction potential.